Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Assimilation time of meds
Sep 23, 2005

Two years after primo infection and with a VL rapidly increasing from 50K to 189K over a 5-month period combined with CD4's hovering in the 300s, I began HAART one month ago. I'm 42 years old. My doctor suggested 400mg Reyataz once daily and Combivir twice daily.

The side effects have been minimal (fatigue during the second and third weeks) and have since subsided. This leads me to wonder if I am assimilating the medication before eliminating it from my system. Here's why: my colon was removed in 1992 because of ulcerative colitis and replaced with an ileo-rectal reservoir made of small intestine tissue (some of my small intestine was discarded in the process). A year after my operations, I was tested for B12 to make sure my body was still assimilating it naturally. I have 7-9 soft stools in a given 24-hour period. My metabolism is extremely quick, sometimes as quick as a couple hours. Should I be concerned that I'm not getting a sufficient dose to fight the virus?

Also, I experienced alcohol-induced acute pancreatitis 22 years ago. I remember being told that the endoscopy revealed an abnormally small duct between my pancreas and intestine. I have no idea what % of my pancrease is functional but I imagine it has been compromised to some point. Should I be wary of anything in particular?

Any ideas on these two points would be greatly appreciated. Thanks for the Body.com. It is great.

Response from Dr. Young

Thanks for your post.

Since most HIV medications are absorped in the small (but not large) intestine, you're probably not in any significant risk. Nevertheless, I'd pay attention to how your viral load is responding to treatment. Failure to see a large decrease (at least 95% reduction)in viral load in the first month of treatment would be concerning and prompt further thought and evaluation.

Good luck, BY



Previous
low platelets follow up.
Next
I would like to start ART

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement